Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Los Angeles, CA

December 28, 2004Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Dec 28, 2004, 5:54 AM PST for Los Angeles County, Ventura County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2004, 5:54 AM PST (13:54 UTC)
Expired
Dec 28, 2004, 7:00 AM PST
In force
66 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 46 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 281354
SVRLOX
CAC037-111-281445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
552 AM PST TUE DEC 28 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  SOUTHEASTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA 
  THIS INCLUDES THE CITIES OF THOUSAND OAKS AND MALIBU

* UNTIL 700 AM PST

* AT 545 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF INTENSE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE EXTENDED
  FROM NEWBURY PARK TO 10 MILES SOUTH OF POINT DUME. IT WAS MOVING
  TO THE EAST NORTHEAST AT 15 MPH. 


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOUSAND OAKS BY 600 AM PST
  SIMI VALLEY BY 610 AM PST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3393 11901 3390 11879 3428 11855 3436 11907

$$

BRUNO/ASR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 3:30 AM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 28, 3:30 AM PST, 2 hours 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST TUE DEC 28 2004

.SHORT TERM...
PERFECT CONVERGANCE OVER SOUTHERN SBA COUNTY AND THE SBA CHANNEL WITH
GREAT PVA AND UPPER LEVEL DIVERGANCE CAME TOGETHER TO PRODUCE A LINE
OF THUNDERSTORMS AND WAVES OF HEAVY SHOWER ACTIVITY. CURRENTLY A LARGE
DIFLUENT PATTERN HAS SPREAD RAIN FROM SBA TO LGB THE RAIN HAS LET UP
WEST OF SBA AS A LARGE SWATH OF NVA IS MOVING INTO THE AREA.

BIG WORRY TODAY STILL REMAINS THUNDER AT OR AROUND 18Z WHEN JET
DYNAMICS INTERSEC AN AREA OF PVA 1100 CAPE AND NEGITIVE LIS. GIVEN
THE ACTIVITY TONIGHT SEE NO REASON WHY IT WILL NOT BE A VERY ACTIVE
LATE MORNING TO EARLY AFTERNOON. SEVERE WEATHER CANNOT BE RULED OUT.

DUE TO IMPRESIVE DYNAMICS AND UPWARD LIFTING THE STRONG WINDS ARE NOT
REALLY SURFACING. WILL HAVE TO REEVALUATE COASTAL WIND ADVISORIES AT
600 PM. WINDS IN THE MOUNTAINS ARE DOING VERY WELL 2000 FOOT ACARS
WINDS SHOWS 40 KT AND THIS IS HITTING THE MTNS.

WINTER STORM WARNING IS DOING WELL ACARS SHOWS Z LVL AT 7500 FEET BUT
ON THE INTERIOR SLOPES SNOW IS FALLING TO ABOUT 6500 FEET. WINDS IN
THE MTNS ARE QUITE STRONG WITH FREQUENT GUSTS TO 60 MPH OR HIGHER.

THIS AFTERNOON MIGHT HAVE A LULL IN IT AS THE MAIN FRONTAL BAND MOVES
OUT OF THE AREA BUT THEN OVER NIGHT THINGS GET INTERESTING AGAIN AS
THE MAIN SURFACE LOW TRANSLATES OVER THE AREA. IN MANY WAYS THIS
CREATES A SET OF CONDITIONS SIMILAR TO TONIGHT WITH VIGOUS MOIST SOUTH
FLOW...PVA...CAPE...AND JET DYNAMICS.

WEDNESDAY WILL SEE A DEINTENSIFYING OF THE RAIN BUT PROBABLY NOT A
TOTAL CESSATION OF THE RAIN AS MOIST UNSTABLE CYCLONIC FLOW CONTINUES
OVER THE AREA.

A NEW SYSTEM MOVES IN THURSDAY GFS IS ABOUT 12 HOURS FASTER THAN THE
ETA WHICH IS ABOUT PAR FOR THE COURSE.

.LONG TERM...
EXTENDED LOOKS QUITE WET ALTHO SATURDAY LOOKS LIKE IT MIGHT TURN OUT
DRY. A THIRD SYSTEM IS PROGGED TO ARRIVE SUNDAY AND MAY LAST INTO
TUESDAY. STILL WITH THIS SORT OF FLOW PATTERN IMPULSES CAN SHIFT
TIMING AROUND. WILL KEEP THE BROAD BRUSH IN FOR NOW.

.AVIATION...
LAX STILL STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA
SUGGESTS WINDS 09020KT FROM 12Z TO 20Z...THIS ALONG WITH MODERATE RAIN
AND TSRA. WINDS SHIFT WESTWARD DURING THE AFTERNOON...BUT ARE FOERCAST
EAST AGAIN 09Z-15Z WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX)
WINTER STORM WARNING (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLOOD ADVISORY (SEE LAXFLSLOX)
GALE WARNING (SEE LAXCWFLOX)
MARINE WEATHER STATEMENT (LAXMWSLOX)

&&

RORKE
Hazardous weather outlook, Dec 27, 6:00 AM PST, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 27 2004

CAZ034>041-044>047-051>054-059-087-088-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM CURRENTLY 350 MILES WEST OF SAN FRANCISCO
WILL REMAIN NEARLY STATIONARY DURING TODAY AND TUESDAY. THIS STORM
WILL PROUDCE A MULTITUDE OF HAZARDOUS WEATHER.

THE DEEP SURFACE LOW ASSOCIATED WITH THIS STORM WILL PRODUCE VERY
STRONG WINDS THROUGHOUT THE AREA. WIND WARNINGS ARE POSTED FOR THE
SANTA BARBARA MOUNTAINS...WIND ADVISORIES ARE POSTED FOR THE
REMAINDER OF SANTA BARBARA COUNTY...ALL OF SAN LUIS OBISPO COUNTY...
AND THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY INCLUDING THE
SANTA MONICA MOUNTAINS.

UP TO 5 INCHES OF RAIN WILL FALL OVER THE FLAT TERRAIN WHILE UP TO
10 INCHES OF RAIN IS POSSIBLE OVER THE HIGHER TERRAIN. THIS AMOUNT
OF RAINFALL COULD CAUSE FLASH FLOODING IN THE MOUNTAINS AND THE
FOOTHILLS WHERE FLOOD WATCHES HAVE BEEN POSTED.

THIS SYSTEM WILL CAUSE ALL MANOR OF HAZARDS FOR THE MARINE INTERESTS
GALE FORCE WINDS WILL DEVELOP ACROSS THE WATERS TODAY...THESE WINDS
WILL PRODUCE A LARGE SHORT PERIOD SWELL WHICH COULD CAUSE LOCAL
COASTAL FLOODING AS WELL AS AN HIGH RISK OF RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

TUESDAY WILL HAVE ALL OF THE SAME HAZARDS FORECAST TODAY...AS WELL
AS CHANCE OF THUNDERSTORMS A FEW OF WHICH COULD BE SEVERE. LOWERING
SNOW LEVELS WILL ALLOW SNOW TO ACCUMULATE AS LOW AS 6000 FEET. THE
SYSTEM WILL EXIT THE AREAS STARTING FROM THE NORTHWEST CORNER OF SAN
LUIS OBISPO COUNTY EARLY WEDNESDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE OVER THE AREA FOR THE REST OF THE
WEEK BRING CLOUDY SKIES AND A CHANCE OF RAIN SHOWERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:57 PM PSTFlash Flood WarningLOXSanta Barbara93 min
Dec 27, 10:41 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Dec 28, 12:55 AM PSTSpecial Marine WarningLOX95 min
Dec 28, 12:55 AM PSTSpecial Marine WarningLOX95 min
Dec 28, 1:09 AM PSTSevere Thunderstorm WarningLOXSanta Barbara66 min
Dec 28, 1:40 AM PSTFlash Flood WarningLOXSanta Barbara2 hr
Dec 28, 4:29 AM PSTFlash Flood WarningLOXVentura2 hr
Dec 28, 6:00 AM PSTFlash Flood WarningLOXVentura3 hr

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.